Pfizer's Birth Control Pill Mix Up Could Cause Unintended Pregnancies

ABC News
Pfizer's Birth Control Pill Mix Up Could Cause Unintended Pregnancies
.

View photo

Pfizer's Birth Control Pill Mix Up Could Cause Unintended Pregnancies (ABC News)

Women taking two types of birth control pills made by the drug manufacturer Pfizer may be at risk for unintended pregnancies because of a packaging screwup.

The pharmaceutical manufacturer recalled nearly 1 million birth control pills after realizing that some of the placebo pills were placed within the daily active pill cycle.

For more on this story, watch World News with Diane Sawyer tonight at 6:30p.m. EST

Pfizer recalled certain lots of the pill Lo/Ovral-38 as well as lots of the generic version norgestrel and ethinyl estradiol tablets. The affected packets have expiration dates ranging between July 31, 2013, and March 31, 2014, and the lot numbers are located on Pfizer's website.

"Consumers exposed to affected packaging should begin using a non-hormonal form of contraception immediately," according to a public statement released by Pfizer.

This case follows a larger recall in September 2011 when the manufacturer Qualitest Products, Inc. recalled eight brands of its birth control pills, totaling 1.4 million packages.

Two weeks after the Qualitest recall, Lauren Betancourt, 32, of Acworth, Ga., sued the manufacturer, claiming she became pregnant despite regularly taking her birth control pills.

Birth control pills are normally packaged in blister packs containing 21 tablets of active ingredients and seven placebo tablets. Contraception may be significantly weakened if the sequence of birth control pills is out of order, according to Dr. Adam Jacobs, assistant professor of obstetrics, gynecology and reproductive Science at Mount Sinai Medical Center in New York.

"If this is the case, patients may be experiencing irregular bleeding and may be at higher risk for unintended pregnancy," said Jacobs. "If a patient has this lot number they should stop taking the pills immediately and discuss other birth control options with their physician including emergency contraception, if necessary."

This packaging mix-up won't pose health risks to the baby if a woman unintentionally becomes pregnant.

According to Dr. Jill Rabin, head of urogynecology at Long Island Jewish Medical Center in New Hyde Park, N.Y., women who think they may have been taking the pills recalled by Pfizer should take a pregnancy test if they have any pregnancy symptoms. Women should also notify their doctor and return the pills to their pharmacy.

"Fortunately, the exact cause of this packaging error was identified and immediately reported," said Rabin.

View Comments (38)